Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 57, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 15, 1997, 8:05 PM CDT for Vilas County, Wisconsin. It was in force for 70 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 1997, 8:05 PM CDT (01:05 UTC)
- Expired
- Aug 15, 1997, 9:15 PM CDT
- In force
- 70 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Vilas County, WI
The radar
The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:35 PM CDT | Thunderstorm Wind | Boulder Jct, WI | |
| Aug 15, 8:45 PM CDT | Thunderstorm Wind | Starlake, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 8:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 160105 RRA SVRGRB WIC125-160215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 805 PM CDT FRI AUG 15 1997 * SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY - NORTH CENTRAL WISCONSIN * UNTIL 915 PM CDT * SOME LOCATIONS AFFECTED LAC DU FLAMBEAU SAYNER STAR LAKE * AT 802 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 NORTHWEST OF LAC DU FLAMBEAU. THE STORM WAS MOVING EAST AT 25 MPH. * THE STORM WILL BE NEAR LAC DU FLAMBEAU AROUND 815 PM AND SAYNER 850 PM. THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER. MOVE TO A STURDY SHELTER. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. TK/DC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:54 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 15, 3:54 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 350 PM CDT FRI AUG 15 1997 ATM HAS RECOVERED PRETTY WELL FROM MORNING CONVECTION. 20Z SFC CHART SHOWS FRONT DRAPED ACRS NRN WI...EXTENDING BACK INTO CENTRAL MN. COOL FRONT ALSO ENTERING WRN MN. AIR MASS ACRS MN HAS RECOVERED WELL...WITH MOISTURE STARTING TO POOL ALONG THE COOL FRONT AND WINDS BECOMING MORE SOUTHERLY AGAIN. MOISTURE CONV HAS BEEN INCREASING IN THIS AREA AND SFC- BASED LI/S HAVE ALSO BEEN DROPPING. LOOKS LIKE TSTMS WILL DEVELOP ACRS CEN/SRN MN THIS EVENING. THESE SHOULD THEN ACCELEERATE EASTWARD AHEAD OF THE COOL FRONT AS WESTERLY FLOW ALOFT INCREASES. WHILE THIS WILL LIKELY BE THE MAIN EVENT TNGT... ATM OVER THE AREA HAS ALREADY DESTABILIZED ENOUGH FOR SCT -SHRA TO REDEVELOP THIS EVENING. AS A RESULT...NO SPECIFIC PCPN TIMING WAS ATTEMPTED IN THE ZFP. ABOUT THE SW 1/2 OF MY FCST AREA IS STILL IN THE DAY 1 SLGT RISK OF SVR WX. THIS SEEMS REASONABLE CONSIDERING DEVELOPMENT LIKELY ACRS MN THIS EVENING. MAIN THREAT WOULD BE STG WINDS AS STORMS WOULD BE FORMING IN ENVIRONMENT WITH A FAIRLY STRAIGHT-LINE HODOGRAPH. ALTHOUGH INSTABILITY ACRS THE NORTH IS WEAKER DUE TO LINGERING CLD COVER...BOTH NGM AND ETA SHOW H8 FLOW BACKING ENOUGH TO CREATE SOME WAA IN THAT REGION. THIS COULD ALLOW TSTMS TO DEVELOP ALONG THE FRONT TNGT...DESPITE THE MORE STABLE AIR ACRS THAT REGION. WITH PRETTY HIGH DWPTS IN PLACE...TEMPS WILL LIKELY NOT DROP BLO 60 AT MOST LOCATIONS. FWC SEEMS TO HAVE A GOOD HANDLE ON THIS. JS
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.